While lupus is an invisible illness, sometimes the treatment of it can cause visible marks on my body. One of the go-to drugs for treatment of lupus is a glucocorticoid named prednisone, which is a powerful anti inflammatory drug. It’s a double edged sword, however, fighting against lupus but also harming my body. While cortisol is naturally produced in our body by the adrenal gland, the prednisone elevates it to an unnaturally high level. Therefore, taking too much for too long can cause what is known as the Cushing’s syndrome.
The most common symptoms of Cushing’s involve progressive obesity, such as weight gain and fatty tissue deposits, particularly around the midsection and upper back, in the face (moon face), and between the shoulders (buffalo hump). Another common symptom is changing of the skin, such as pink or purple stretch marks (striae) on the skin of the abdomen, thighs, breasts and arms; thinning fragile skin that bruises easily and slow healing cuts, insect bites and infections.
Many also experience a number of other symptoms such as muscle weakness, fatigue, depression, anxiety, irritability, cognitive difficulties, headache, bone loss and loss of libido.
I have been on prednisone for over five years and have gone up as high as 80 mg per day (I’m on 2 mg/day now, which is on the vey low end). I have experienced all of these symptoms and continue to experience many of them to this day. At the height of my prednisone high, I gained 60 lbs, was hallucinating, had striae marks all over my body, and couldn’t walk because of the muscle weakness.
Cushing’s syndrome caused by steroids can be reversed if you stop taking the drug, which is not an option for me. It took me four years to taper the dose down from 80mg to 2mg. I am hoping that many of the syndromes will go away but the visible manifestations of the moon face, buffalo hump, pendulous abdomen and stretch marks continues to bring my spirits down. Especially since these symptoms don’t make you look sick, just overweight. In this case, the rule that you are what you eat doesn’t apply…..!